Alert archive / Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Blacksburg, VA

August 2, 20204 counties in Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 2, 2020, 11:52 PM EDT for 4 counties in Virginia. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2020, 11:52 PM EDT (03:52 UTC)
Expired
Aug 3, 2020, 12:45 AM EDT
In force
53 min
Issued by
NWS Blacksburg, VA

Counties Charlotte County, VA, City of Danville, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 12:19 AM EDTTSTM WND DMG3 Ese Cody, VATREE DOWN ALONG THE 2200 BLOCK OF TOBACCO RD..
Aug 3, 12:35 AM EDTTSTM WND DMG1 Se Turbeville, VATREE DOWN IN THE 3200 BLOCK OF TURBEVILLE RD..
Aug 3, 12:47 AM EDTTSTM WND DMG3 Wnw Cluster Springs, VATREE DOWN ALONG THE 1000 BLOCK OF GERMAN CREEK RD..

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
324 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS81 KRNK 030352
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1152 PM EDT Sun Aug 2 2020

VAZ044>046-058-059-030445-
Halifax-Campbell-Pittsylvania-Charlotte-Appomattox-
1152 PM EDT Sun Aug 2 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT 
SOUTHERN APPOMATTOX...CHARLOTTE...SOUTHEASTERN CAMPBELL...CENTRAL
PITTSYLVANIA AND HALIFAX COUNTIES AND THE CITY OF DANVILLE...

At 1151 PM EDT, strong thunderstorms were clustered near Crystal
Hill, or near Halifax, moving northeast at 40 mph.

Locations impacted include...
Danville...
South Boston...
Appomattox...
Halifax...
Chatham...
Brookneal...
and Keysville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3689 7849 3670 7865 3666 7860 3666 7861
      3669 7865 3668 7870 3654 7873 3655 7971
      3738 7892 3732 7863 3726 7868 3720 7869
      3719 7864 3717 7864 3714 7859 3715 7855
      3709 7848 3708 7844
TIME...MOT...LOC 0351Z 226DEG 37KT 3681 7891 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:33 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 2, 7:33 PM EDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
733 PM EDT Sun Aug 2 2020

.SYNOPSIS...
A couple of weak stalled frontal systems will linger across the
region during the next several days with a broad upper trough
persisting across the eastern U.S. Meanwhile, Tropical Storm
Isaias was nearing the central/northern Florida coast and is
expected to move northward into the eastern South and North
Carolina during the next 24 to 48 hours, tracking to just east
of Danville Virginia by Tuesday morning. Another frontal system
will move into the region during the later half of the week. The
combination of these weather systems will bring widespread
moderate to heavy rainfall to must of the region, especially
along and east of the Blue Ridge over the next several days.
Otherwise, seasonably warm and very humid conditions are
expected to continue through the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 710 PM EDT Sunday

Two bands of convection across the area this evening....one
along the Blue Ridge and another across the piedmont. A few
storms in these lines have been pulsing to near severe limits.
Most of the storms are producing torrential downpours. This
action will continue for a few more hours, then wane with loss
of heating.

As of 200 PM EDT Sunday

Storms have started to appear on a line along the Blue Ridge through
Lynchburg. This falls in line with a lot of hi-res CAMs, which had a
line of discrete cells come up in a similar location. Some of these
have quite a bit of lightning, and quite likely that a couple of
them meet severe criteria later on. Main threat is gusty winds, but
with anomalously hi shear for this time of year, a tornado is not
out of the question (as we saw yesterday). Heavy localized rainfall
is also a potential problem, especially if more than one efficient
raining cells passes over the same area. However, the widespread
flooding threat will not start until Monday as Isaias's tropical
moisture begins to interact with a frontal boundary in our area to
set up a Predecessor Rainfall Event (PRE).

The PRE will drop 1"-3" Monday into Tuesday, on average over most of
the CWA, with a max in a swath through the Blue Ridge region.
Locally higher amounts are possible. A Flash Flood Watch will go
into effect on Monday at 8AM and last through Tuesday evening to
cover the flooding threat the PRE represents. Winds will back from
SW to SE as Isaias moves up the coast into the Carolinas and exerts
its influence over our flow.

Today will be warmer than Monday, with highs Sunday in the mid-upper
80s east of the Blue Ridge, upper 70s west. Monday will see highs in
the mid-80s east, 70s west.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM EDT Sunday...

Flash Flood Watch has been expanded to include all of the Blue
Ridge, foothills and piedmont.

Upslope precipitation will be ongoing at the beginning of the period
and will continue through 12z/8AM Tuesday when the tropical storm
will be far enough north to end deep upslope winds against the
central Appalachians. Cold front will cross through the Mid Atlantic
region following the tropical system on Tuesday with high pressure
building in on Wednesday. Exact axis of heaviest rainfall will
depend on the track of tropical Storm Isaias, but still expecting a
secondary stripe of heavy rain along the Blue Ridge and eastern
foothills which may contribute to either small stream/areal flooding
and potential minor river flooding.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Sunday...

Weather pattern returns to more typical for summer time. Will again
be repetitive forecast of daily chances for afternoon and evening
thunderstorms, along with heat and humidity typical of summer. No
major deviation from long range synoptic scale guidance.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 720 PM EDT Sunday...

VFR conditions for all, except for cases where an isolated shower or
storm passes over an airport. Storm chances are best this evening,
then wane after sunset. However, given that we are in a tropical
environment, a few storms may linger overnight, but coverage
not enough to mention in TAFs.

Mixing will remain overnight, therefore fog will be limited to a few
deep mountain valleys in southeastern West Virginia.

Extended Aviation Discussion...

Poor aviation conditions Monday and Tuesday, especially east of the
Blue Ridge, as Tropical Cyclone Isaias tracks northward near or just
west of the I-94 Corridor. An extended period of heavy rainfall and
gusty winds with IFR-LIFR ceilings will be possible from KDAN to
KLYH and eastward late Monday through much of Tuesday. Conditions
will improve Wednesday, but with a very moist and warm atmosphere
left behind, look for periods of late night/early morning fog/low
clouds and scattered afternoon/evening showers and thunderstorms.
But, more VFR conditions will be found during the later half of the
week then the first half.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from Monday afternoon through Tuesday
     evening for VAZ022>024-033>035-043>047-058-059.
     Flash Flood Watch from Monday morning through Tuesday evening
     for VAZ015>017-032.
NC...Flash Flood Watch from Monday afternoon through Tuesday
     evening for NCZ004>006-020.
     Flash Flood Watch from Monday morning through Tuesday evening
     for NCZ001>003-018-019.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...RCS/VFJ
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Aug 2, 3:40 PM EDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
340 PM EDT Sun Aug 2 2020

NCZ001>003-018-019-VAZ015>017-032-031945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick-
340 PM EDT Sun Aug 2 2020

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected again today. A few of these
could become strong to severe. Damaging wind gusts and very heavy
rainfall resulting in localized flash flooding will be the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ004>006-020-VAZ022>024-033>035-043>047-058-059-031945-
Stokes-Rockingham-Caswell-Yadkin-Roanoke-Botetourt-Rockbridge-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
340 PM EDT Sun Aug 2 2020

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected again today. A few of these
could become strong to severe. Damaging wind gusts and very heavy
rainfall resulting in localized flash flooding will be the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ007-009>014-018>020-WVZ042>044-507-508-031945-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
340 PM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected again today. A few of these
could become strong to severe. Damaging wind gusts and very heavy
rainfall resulting in localized flash flooding will be the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and a few thunderstorms are expected
Monday through Wednesday, with isolated to scattered thunderstorms
possible Thursday through Saturday. An isolated strong to severe
thunderstorm will be possible each day, mainly during the afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, Aug 2, 6:24 PM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
624 PM EDT Sun Aug 2 2020

VAZ044-045-058-059-022315-
Halifax-Campbell-Pittsylvania-Charlotte-
624 PM EDT Sun Aug 2 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
CHARLOTTE...SOUTHEASTERN CAMPBELL...SOUTHEASTERN PITTSYLVANIA AND
NORTHWESTERN HALIFAX COUNTIES AND THE NORTHEASTERN CITY OF
DANVILLE...

At 624 PM EDT, strong thunderstorms were clustered over Leda, or 7
miles southeast of Mt Airy, moving northeast at 20 mph. Another
cluster of strong thunderstorms were located near Blairs, moving
northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Danville...
Brookneal...
Charlotte Court House...
Phenix...
Red House...
Blairs...
and Ingram.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3658 7929 3666 7955 3720 7891 3719 7864
      3717 7864 3715 7860 3714 7859 3714 7858
      3715 7857 3715 7855 3714 7854 3713 7851
      3711 7850
TIME...MOT...LOC 2224Z 234DEG 18KT 3687 7910

BMG
Special weather statement, Aug 2, 7:24 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
724 PM EDT Sun Aug 2 2020

VAZ058-059-030000-
Halifax-Charlotte-
724 PM EDT Sun Aug 2 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE AND CENTRAL
HALIFAX COUNTIES...

At 724 PM EDT, strong thunderstorms were clustered over Saxe, or 7
miles northeast of Clover, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Redoak...
Red House...
Clover...
and Drakes Branch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3689 7849 3677 7859 3679 7889 3720 7882
      3720 7880 3723 7878 3720 7869 3719 7868
      3719 7864 3717 7864 3714 7859 3715 7855
      3713 7851 3711 7850 3709 7848 3708 7844
TIME...MOT...LOC 2324Z 216DEG 25KT 3691 7864

BMG
Special weather statement, Aug 2, 11:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1152 PM EDT Sun Aug 2 2020

VAZ044>046-058-059-030445-
Halifax-Campbell-Pittsylvania-Charlotte-Appomattox-
1152 PM EDT Sun Aug 2 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHERN APPOMATTOX...CHARLOTTE...SOUTHEASTERN CAMPBELL...CENTRAL
PITTSYLVANIA AND HALIFAX COUNTIES AND THE CITY OF DANVILLE...

At 1151 PM EDT, strong thunderstorms were clustered near Crystal
Hill, or near Halifax, moving northeast at 40 mph.

Locations impacted include...
Danville...
South Boston...
Appomattox...
Halifax...
Chatham...
Brookneal...
and Keysville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3689 7849 3670 7865 3666 7860 3666 7861
      3669 7865 3668 7870 3654 7873 3655 7971
      3738 7892 3732 7863 3726 7868 3720 7869
      3719 7864 3717 7864 3714 7859 3715 7855
      3709 7848 3708 7844
TIME...MOT...LOC 0351Z 226DEG 37KT 3681 7891

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:12 AM EDTSpecial Weather StatementRNKCity of Danville63 min
Aug 3, 12:35 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville55 min
Aug 3, 12:53 AM EDTFlash Flood WarningRNKPittsylvania3 hr
Aug 3, 1:05 AM EDTAreal Flood AdvisoryRNKHalifax3 hr
Aug 3, 3:32 AM EDTSevere Thunderstorm WarningRNKCarroll, Patrick43 min
Aug 3, 4:23 AM EDTSpecial Weather StatementRNKBedford37 min
Aug 3, 4:34 AM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick, City of Galax4 hr
Aug 3, 6:17 AM EDTSpecial Weather StatementRNKCity of Covington43 min
Aug 3, 9:11 AM EDTSpecial Weather StatementRNKTazewell34 min
Aug 3, 9:19 AM EDTSpecial Weather StatementRNKGrayson, Smyth41 min
Aug 3, 9:41 AM EDTAreal Flood AdvisoryRNKSmyth3 hr
Aug 3, 9:56 AM EDTSpecial Weather StatementRNKBland, Smyth49 min
Aug 3, 10:09 AM EDTSpecial Weather StatementRNKGrayson, Smyth66 min
Aug 3, 10:55 AM EDTSpecial Weather StatementRNKBland, Giles50 min
Aug 3, 12:31 PM EDTSpecial Weather StatementRNKBath44 min
Aug 3, 12:33 PM EDTAreal Flood AdvisoryRNKMontgomery, Roanoke, City of Radford, City of Roanoke, City of Salem3 hr
Aug 3, 12:41 PM EDTSpecial Weather StatementRNKBotetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem64 min
Aug 3, 1:04 PM EDTSpecial Weather StatementRNKCampbell, Floyd, Franklin, Henry, Patrick, Pittsylvania and 2 more41 min
Aug 3, 1:18 PM EDTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Henry, Patrick, Pittsylvania and 1 more57 min
Aug 3, 1:34 PM EDTSpecial Weather StatementRNKAppomattox, Charlotte41 min
Aug 3, 2:14 PM EDTSpecial Weather StatementRNKBedford, Campbell, Franklin, City of Lynchburg, City of Roanoke, City of Salem46 min
Aug 3, 2:19 PM EDTSpecial Weather StatementRNKBuckingham41 min
Aug 3, 2:28 PM EDTAreal Flood AdvisoryRNKCampbell, Charlotte, Halifax94 min
Aug 3, 2:31 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin44 min
Aug 3, 2:49 PM EDTAreal Flood AdvisoryRNKCity of Lynchburg3 hr
Aug 3, 3:09 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg36 min
Aug 3, 3:32 PM EDTAreal Flood AdvisoryRNKAmherst, Rockbridge, City of Buena Vista3 hr
Aug 3, 1:30 AM EDTSpecial Weather StatementRNKRockingham60 min
Aug 3, 2:25 AM EDTSpecial Weather StatementRNKSurry, Yadkin65 min
Aug 3, 3:10 AM EDTAreal Flood AdvisoryRNKYadkin3 hr
Aug 3, 6:50 AM EDTSpecial Weather StatementRNKWatauga40 min
Aug 3, 7:09 AM EDTSpecial Weather StatementRNKWilkes81 min
Aug 3, 10:05 AM EDTAreal Flood AdvisoryRNKAshe, Watauga, Wilkes5 hr

Nearby

Special Weather Statements in Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.